Colorado, 2005

Winter Storm in Colorado, March 13, 2005

March 13, 2005 · NWS BOU · 8 events in 8 counties and zones

A winter storm brought heavy snow to parts of the North-Central Mountains, Front Range Foothills and adjacent plains. 5 inches near Loveland, and 6 inches at Greeley and Severence.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought heavy snow to parts of the North-Central Mountains, Front Range Foothills and adjacent plains. Storm totals included: 15 inches at Jamestown, 13 inches, 3 miles north of Blackhawk, 12 inches just east of Buckhorn Mountain, 11 inches, 7 miles southwest of Boulder and 4 miles east of Nederland, 10.5 inches at Gross Reservoir, 11 miles southwest of Livermore and at Wellington, 10 inches, 7 miles east of Allenspark, 9.5 inches near of Eldorado Springs and at Horsetooth Inlet Bay, 9 inches at Roxborough State Park, 8.5 inches, 3 miles southwest of Longmont, 8 inches in Boulder and at Hourglass Reservoir, 7.5 inches at Centenniel and 2 miles north of Longmont, 7 inches in Fort Collins, Louisville and 9 miles west-southwest of Rustic, 6.5 inches near Loveland, and 6 inches at Greeley and Severence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 12, 3:20 PM MST, 8 hours 40 minutes earlier.

Area forecast discussion, Mar 12, 3:20 PM MST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MST SAT MAR 12 2005

.SHORT TERM...INITIAL COLD FRONT MOVED ACROSS NORTHEAST COLORADO
EARLIER THIS MORNING WITH A GUSTY WIND SHIFT TO THE NORTHEAST.  DEW
POINTS ROSE TO THE MID 20S AFTER FROPA...BUT THE AIRMASS STILL
APPEARS QUITE DRY.  HOWEVER...MODEL DIAGNOSTIC PRODUCTS SHOW THAT
THE AIRMASS IS UNDERGOING SYNOPTIC LIFT THIS AFTERNOON AND EVENING.
UPPER LEVEL TROUGH WILL REMAIN OVER COLORADO TONIGHT WITH NORTHEAST
COLORADO LYING UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET THIS
EVENING.  DIVERGENCE OF Q-VECTORS SHOW LIFT CONTINUING THROUGH THE
NIGHT.  THIS SET UP IS A FAVORABLE ONE FOR A BANDED PRECIPITATION
EPISODE.  THOUGH UPSLOPE FLOW WILL BE PRESENT TONIGHT...THE SYNOPTIC
DYNAMICS ASSOCIATED WITH THIS SYSTEM MAY HAVE AS MUCH IMPACT AS THE
UPSLOPE WINDS.  FOR THAT REASON...THE FOOTHILLS WILL NOT NECESSARILY
RECEIVE MUCH MORE SNOW THAN LOCATIONS ON THE PLAINS.  WILL STICK
WITH THE SNOW ADVISORIES THAT ARE ALREADY IN EFFECT.

DYNAMICS WILL BE MOVING OUT OF THE STATE LATE SUNDAY MORNING...SO
PRECIPITATION EVENT SHOULD BE WINDING DOWN ON THE PLAINS BY MIDDAY.
COLD TEMPERATURES WILL BE THE OTHER STORY...WITH HIGHS ON THE PLAINS
ONLY IN THE 30S.

.LONG TERM...SUN NGT-TUE...MDLS MAINTAIN NWLY FLO ALF ACRS CNTRL
RCKYS WITH A COUPLE OF STG SHT WVS EMBEDDED IN FLO.  FIRST SYS
EXITS AREA SUN NGT AND AIR MASS WILL RMN GENLY DRY UNTIL PCPN
WITH NEXT SHT WV STARTS ON MON NGT AND CONTS THRU MST OF TUE.
WILL LEAVE SUM LINGERING OROGRAPHIC SCT SNW SHWRS MTNS ON SUN NGT
AND MON.  WILL ALSO KEEP ISOLD SNW SHWRS OVR NRN URBAN CORRIDOR ON
MON AFTN IN ADV OF NEXT SURGE.  STG DYNAMICS AND UPWARD Q-G OMEGA
WITH 2ND SYS WHICH ALG WITH LO LVL UPSLP FLO WILL PRODUCE SUM SNW.
WILL KEEP BEST POPS AND PCPN IN MTNS AND OVR AND NR HIR TRRN WITH
LESSER POPS OVR PLAINS.  ETA IS STRONGER AND HAS MORE PCPN THAN
NORMALLY WET GFS.  HAD POPS BEEN HIR WITH GFS WUD HAVE GONE WITH
HIR ETA POPS IN FCST.  ONLY MAJOR DIFFERECE IN UPR AIR PATTERN APPRS
TO BE SHARPER TROF WITH GFS.  WILL TREND TEMPS TWD THE COOLER GFS
MOS TEMP GUIDANCE.

IN EXTENDED PRD...WED-SAT...MDLS MAINTAIN BLOCKING PATTERN OVR THE
PACIFIC BUT DIFFER ON DETAILS OF SYSTEMS OVR WRN U.S.  TODAYS GFS
VRY SIMILAR TO YSTRDYS ECMWF WHILE CURRENT ECMWF SHWS MORE TROFINESS
OVR CNTRL RCKYS TDA THAN YSTRDY.  DUE TO THIS UNCERTAINTY WILL NOT
MAKE ANY SIGNIFICANT CHANGES TO CURRENT FCST.  WILL KEEP WED THRU
SAT DRY WHICH IS CONSISTENT WITH GFS ENSEMBLE MOS POPS WHICH ARE BLO
CLIMO.  TEMPS WILL GRADUALLY WARM TO SEASONAL NORMS BY SAT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM
MIDNIGHT TONIGHT THROUGH NOON SUNDAY...ZNS 35..36..39..40 AND 41.

&&

KDRBY/GARD...WFO BOULDER
Hazardous weather outlook, Mar 12, 10:57 AM MST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MST SAT MAR 12 2005

COZ030>051-131300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MST SAT MAR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTH WINDS AT 20 TO 35 MPH ACROSS THE PLAINS WILL CONTINUE THROUGH
THIS AFTERNOON WITH TEMPERATURES FALLING INTO THE MID AND UPPER 40S
FROM LATE MORNING HIGHS IN THE UPPER 50S AND LOWER 60S.  AREAS OF
BLOWING DUST MAY CAUSE SOME RESTRICTED VISIBILITIES EARLY IN THE
AFTERNOON.  LATER THIS EVENING...AS UPSLOPE WINDS CONTINUE AND THE
AIRMASS OVER NORTHERN COLORADO BECOMES MOIST...SNOW IS EXPECTED TO
BECOME WIDESPREAD AND BEGIN ACCUMULATING.  WINTER WEATHER ADVISORIES
ARE IN EFFECT FOR THE FRONT RANGE FOOTHILLS AND THE DENVER METRO
AREA FROM LATE TONIGHT THROUGH SUNDAY MORNING.  SNOW ACCUMULATIONS
OF 4 TO 8 INCHES ARE EXPECTED IN THE FOOTHILLS AND OVER THE WESTERN
PALMER DIVIDE.  ACCUMULATIONS OF 3 TO 6 INCHES WILL BE POSSIBLE IN
THE DENVER METRO AREA.  ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED
ACROSS THE PLAINS TO THE NORTH AND EAST OF DENVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COUPLE OF WEATHER DISTURBANCES WILL SPREAD SNOW ACROSS THE AREA
THROUGH TUESDAY NIGHT.  THE FIRST SYSTEM WILL BE EXITING EASTERN
COLORADO SUNDAY AFTERNOON WITH THE SNOW ENDING.  A SECOND SYSTEM ON
MONDAY NIGHT INTO TUESDAY NIGHT WILL HAVE THE POTENTIAL TO PRODUCE
ADDITIONAL SIGNIFICANT SNOWFALL ACROSS THE AREA.  THERE WILL BE SOME
LINGERING SNOW SHOWERS IN THE MOUNTAINS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/GARD...WFO BOULDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 13, 12:00 AM MST to 12:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 13, 12:00 AM MST to 12:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
March 13, 12:00 AM MST to 12:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 13, 12:00 AM MST to 12:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 13, 12:00 AM MST to 12:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 13, 12:00 AM MST to 12:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Storm, C & S Weld County

When
March 13, 3:00 AM MST to 12:00 PM MST
Where
C & S Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Storm, Logan County

When
March 13, 3:00 AM MST to 12:00 PM MST
Where
Logan County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444593, 5444594, 5444595, 5444596, 5444599, 5444600, 5444597, 5444598.